Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 19, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 14, 2015, 3:47 PM MDT for Mineral County, Missoula County, Sanders County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2015, 3:47 PM MDT (21:47 UTC)
- Expired
- Aug 14, 2015, 4:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 31 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:23 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 3275 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
481 WUUS55 KMSO 142147 SVRMSO MTC061-063-089-142215- /O.NEW.KMSO.SV.W.0019.150814T2147Z-150814T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 347 PM MDT FRI AUG 14 2015 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SANDERS COUNTY IN NORTHWESTERN MONTANA... SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... SOUTHEASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA... * UNTIL 415 PM MDT * AT 347 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF ALBERTON... OR 16 MILES WEST OF MISSOULA...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... FRENCHTOWN...WYE...NINEMILE AND HUSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4674 11441 4686 11458 4716 11427 4698 11398 TIME...MOT...LOC 2147Z 224DEG 32KT 4690 11434 $$
2 follow-up statements
288 WWUS55 KMSO 142208 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 408 PM MDT FRI AUG 14 2015 MTC061-063-089-142215- /O.CON.KMSO.SV.W.0019.000000T0000Z-150814T2215Z/ SANDERS MT-MISSOULA MT-MINERAL MT- 408 PM MDT FRI AUG 14 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR SOUTHEASTERN SANDERS...SOUTHWESTERN MISSOULA AND SOUTHEASTERN MINERAL COUNTIES... AT 408 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EVARO...OR 13 MILES NORTHWEST OF MISSOULA...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... FRENCHTOWN...WYE...NINEMILE AND HUSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4682 11427 4696 11448 4716 11427 4698 11398 TIME...MOT...LOC 2208Z 224DEG 32KT 4704 11415 $$
805
WWUS55 KMSO 142216
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT FRI AUG 14 2015
MTC061-063-089-142225-
/O.EXP.KMSO.SV.W.0019.000000T0000Z-150814T2215Z/
SANDERS MT-MISSOULA MT-MINERAL MT-
416 PM MDT FRI AUG 14 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDERS...
SOUTHWESTERN MISSOULA AND SOUTHEASTERN MINERAL COUNTIES HAS
EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING IS PRODUCING
HEAVY RAIN. THE OTHER THREATS HAVE ENDED.
LAT...LON 4682 11427 4696 11448 4716 11427 4698 11398
TIME...MOT...LOC 2206Z 224DEG 32KT 4704 11415
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 PM MDT, 17 minutes earlier.
Area forecast discussion, Aug 14, 3:30 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
330 PM MDT FRI AUG 14 2015
.DISCUSSION...Strong to severe thunderstorms have formed across
north central Idaho and southwest Montana this evening. These
storms will produce gusty winds, widespread lightning, and hail
for many locations, including areas around Missoula, Butte,
Salmon, Anaconda, and Deer Lodge. With strong forcing aloft, and
widespread instability, this is looking like one of the most
widespread outbreaks of severe weather we have seen so far this
summer. Those with outdoor plans should keep a vigilant watch on
the skies and weather around them. Any lightning can be deadly.
After sunset, the strongest storms will quiet down and move east.
A cold front will move through northwest Montana and eventually
across the rest of western Montana, which could cause a few more
thunderstorms. Gusty winds and occasional lightning would be the
main threat with these storms.
Saturday will be notably cooler, especially in Montana. Another
shortwave moving through the upper level trough will cause breezy
winds across northwest Montana. Some showers could form near the
Canadian border, but lightning should be minimal.
Next week, generally cooler conditions will continue as we remain
under the influence of a trough aloft. Northwest flow will bring
occasional chances for showers along the Canadian border, with
Monday looking most favorable. Other locations should be mostly
dry, with seasonally afternoon breezes.
&&
.AVIATION....Strong thunderstorms with gusty erratic winds,
lightning, and hail will be in the area for KMSO, KSMN, and KBTM
this afternoon and evening. These are not expected to move
completely out of the area until after sunset. South winds will be
strong this afternoon and evening, with winds shifting westerly as
the front moves through this evening and overnight. A few hours of
strong winds can be expected overnight as the front moves through.
Winds will weaken somewhat in the morning, but Saturday will be
another breezy day for northwest Montana, especially KGPI.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... FLASH FLOOD WATCH until 9 PM MDT this evening Butte/Blackfoot
Region.
RED FLAG WARNING until Midnight MDT tonight Bitterroot...East
Lolo...Flathead/Glacier Park...Kootenai...Salish and
Kootenai Reservation...West Lolo.
ID...FLASH FLOOD WATCH until 9 PM MDT this evening Eastern Lemhi
County...Western Lemhi County.
RED FLAG WARNING until 11 PM PDT this evening Clearwater/Nez
perce.
RED FLAG WARNING until 11 PM PDT this evening Palouse/Hells
Canyon.
&&In the hours before
Special weather statement, Aug 14, 1:06 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 106 PM MDT FRI AUG 14 2015 MTZ001-004-141930- KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT- 106 PM MDT FRI AUG 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND SOUTHWESTERN FLATHEAD COUNTIES UNTIL 130 PM MDT... AT 105 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF THOMPSON FALLS...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SNIDER...EDDY AND BEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4782 11474 4752 11506 4761 11528 4796 11510 TIME...MOT...LOC 1905Z 212DEG 34KT 4764 11510
Special weather statement, Aug 14, 2:17 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 117 PM PDT FRI AUG 14 2015 IDZ005-006-142045- SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID- 117 PM PDT FRI AUG 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND CENTRAL CLEARWATER COUNTIES UNTIL 145 PM PDT... AT 117 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF LOWELL...OR 31 MILES EAST OF KAMIAH...MOVING NORTH AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL IDAHO AND CENTRAL CLEARWATER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4598 11517 4610 11549 4663 11548 4643 11485 TIME...MOT...LOC 2017Z 193DEG 36KT 4620 11536
Special weather statement, Aug 14, 2:59 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT FRI AUG 14 2015
IDZ009-010-142145-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
259 PM MDT FRI AUG 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
345 PM MDT...
AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF SALMON...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALMON...CARMEN AND WILLIAMS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL IDAHO.
LAT...LON 4509 11421 4544 11386 4536 11373 4533 11374
4528 11368 4526 11369 4523 11365 4522 11364
4497 11402
TIME...MOT...LOC 2058Z 220DEG 31KT 4509 11405Special weather statement, Aug 14, 3:33 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 333 PM MDT FRI AUG 14 2015 MTZ004>006-043-142215- MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT- LOWER CLARK FORK REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 333 PM MDT FRI AUG 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND NORTH CENTRAL RAVALLI COUNTIES UNTIL 415 PM MDT... AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FLORENCE...OR 15 MILES SOUTH OF MISSOULA...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE... CLINTON...POTOMAC...TURAH...GREENOUGH AND TWIN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR WEST CENTRAL MONTANA. LAT...LON 4656 11419 4669 11426 4710 11366 4686 11334 TIME...MOT...LOC 2132Z 235DEG 36KT 4667 11410
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:06 PM MDT | Special Weather Statement | MSO | Sanders | 24 min |
| Aug 14, 1:51 PM MDT | Flash Flood Watch | MSO | Deer Lodge, Granite, Powell, Silver Bow | 6 hr |
| Aug 14, 3:33 PM MDT | Special Weather Statement | MSO | Missoula | 42 min |
| Aug 14, 3:38 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 37 min |
| Aug 14, 4:15 PM MDT | Areal Flood Advisory | MSO | Lake, Missoula | 2 hr |
| Aug 14, 4:44 PM MDT | Special Weather Statement | MSO | Powell | 46 min |
| Aug 14, 5:00 PM MDT | Special Weather Statement | MSO | Flathead | 30 min |
| Aug 14, 5:46 PM MDT | Special Weather Statement | MSO | Ravalli | 44 min |
| Aug 14, 5:54 PM MDT | Special Weather Statement | MSO | Flathead | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.